A Note on Selecting Maximals in Finite Spaces
Given a choice problem, the maximization rule may select many alternatives. In such cases, it is common practice to interpret that the final choice will end up being made by some random procedure, assigning to any maximal alternative the same probability of being chosen. However, there may be reasons based on the same original preferences for which it is suitable to select certain maximal alternatives over others. This paper introduces two choice criteria induced by the original preferences such that maximizing with respect to each of them may give a finer selection of alternatives than maximizing with respect to the original preferences. Those criteria are built by means of several preference relations induced by the original preferences, namely, two (weak) dominance relations, two indirect preference relations and the dominance relations defined with the help of those indirect preferences. It is remarkable that as the original preferences approach being complete and transitive, those criteria become both simpler and closer to such preferences. In particular, they coincide with the original preferences when these are complete and transitive, in which case they provide the same solution as those preferences.
|Date of creation:||Feb 2012|
|Date of revision:|
|Contact details of provider:|| Postal: Francisco Tomás y Valiente, 5, 28049 Madrid|
Web page: http://www.uam.es/departamentos/economicas/analecon/default.html
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Josep Enric Peris Ferrando & Begoña Subiza, 1999.
"- Choice Functions: Rationality Re-Examined,"
Working Papers. Serie AD
1999-27, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Begoña Subiza & Josep Peris, 2005. "Strong maximals: Elements with maximal score in partial orders," Spanish Economic Review, Springer;Spanish Economic Association, vol. 7(2), pages 157-166, 06.
- Fishburn, Peter C, 1991. "Nontransitive Preferences in Decision Theory," Journal of Risk and Uncertainty, Springer, vol. 4(2), pages 113-34, April.
- Begoña Subiza & Josep Peris, 2005.
"Condorcet choice functions and maximal elements,"
Social Choice and Welfare,
Springer;The Society for Social Choice and Welfare, vol. 24(3), pages 497-508, 06.
- Susanne Fuchs-Seliger & Oliver Mayer, 2003. "Rationality without Transitivity," Journal of Economics, Springer, vol. 80(1), pages 77-87, 08.
When requesting a correction, please mention this item's handle: RePEc:uam:wpaper:201206. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Andrés Maroto-Sánchez)
If references are entirely missing, you can add them using this form.